Coming off antidepressants
The aim of this leaflet is to help you decide
about when and how to come off antidepressants.
Some people find coming off antidepressants is
quite easy. But others may get withdrawal or a return of the
We asked people to tell us what it was like
for them to come off antidepressants. This leaflet brings together
the views of the 817 people who completed our survey and shared
In our survey, the most common drug stopped was
Citalopram. This was taken by 235 people. Fluoxetine was next,
taken by 173 people, followed by Venlafaxine (109), Sertraline
(89), Escitalopram (51), Mirtazapine (38), Paroxetine (29) and
36% stopped their antidepressant suddenly.
Males were more likely to do this (m=44%, f=34%). Younger people
were also more likely to stop suddenly (59% of 18-24 yr olds
compared with just 20% of the over 65s).
512 (63%) people in our survey experienced
withdrawal when stopping their antidepressants.
Some drugs were more likely to cause withdrawal
than others. In the table below we have split the drugs into 3
groups (high, medium and low withdrawal).
% with withdrawal
% with withdrawal
% with withdrawal
A further 43 people were on Tricyclic
antidepressants. 53% of them had withdrawal. 23 people were on
other types of antidepressant, but the individual numbers on these
drugs were too small to be able to draw conclusions.
Common withdrawal symptoms
Overall, the most common symptoms were:
- anxiety (70%)
- dizziness (61%)
- vivid dreams (51%)
- electric shocks / head zaps (48%)
- stomach upsets (33%)
- flu like symptoms (32%)
- depression (7%)
- headaches (3%)
- suicidal thoughts (2%)
- insomnia (2%).
Anxiety was the most common symptom for every
antidepressant except Duloxetine, for which 'dizziness' was the
most common. The least common symptoms across all types were
stomach upsets and flu-like symptoms. These patterns were the same
for men and women.
Why do people stop?
The people in our survey decided to stop for a
number of reasons:
Reason for stopping
Number of people
Wanted to try without
On advice of doctor
When to stop?
Deciding when to stop is really important.
If you have had one episode of depression, you
are usually advised to stay on antidepressants for 6 months to 1
year after you feel better. If you stop too soon, your depression
may come back.
If your problems have been going on for some
time, your doctor may advise you to stay on antidepressants much
It is important to be aware of two things if
you do stop:
- you may get withdrawal
- the condition for which you were taking your antidepressants
may come back.
We strongly advise that your decision to stop
is made with your doctor.
In our survey:
- 372 people got advice from a
- 95 from the internet
- 75 from the information leaflet
provided with their pills
- 35 from someone who had stopped
- 289 did not seek advice.
A quarter of people in our survey were not
aware that there could be problems linked with stopping.
What is withdrawal like?
People in our survey report that the symptoms
generally lasted for up to 6 weeks. A small percentage of
symptoms lasted longer than this. A quarter of our group
reported anxiety lasting more than 12 weeks.
Of the common symptoms reported, the one rated
severe by most people was anxiety. The symptoms
that were rated moderate by most people were stomach
upsets, flu-like symptoms, dizziness, vivid dreams and electric
shocks/brain zaps. The less common symptoms were reported as
severe: returning depression, headache, suicidal thoughts,
insomnia, fatigue and nausea.
I want to stop - how should I go about it?
We would suggest the following:
- Make an informed decision
- discuss the options with your doctor
- be aware of possible withdrawal or return of depression
- Make a plan
- choose a good time
- decide the speed of reduction
- who will you contact if there are
- Seek support
- from friends and family
- work - will you need some time
- Reduce slowly
- Research suggests:
- if treatment has lasted less than 8 weeks, stopping over 1-2
weeks should be OK
- after 6-8 months treatment, taper off over 6-8 weeks
- if you have been on maintenance treatment, taper more
gradually: e.g. reduce the dose by not more than ¼ every 4-6
- Stay in touch with your doctor
- Be prepared to stop the reduction or increase your dose again
- Keep a diary of your symptoms and drug doses.
- Keep an eye on your mood
- It may take some time before you fully stabilise
- It is important you look after yourself and keep active
- Keep practising Cognitive Behavioural Therapy (CBT)/relaxation
techniques if you have been taught these
- Go back to see your doctor is you are worried about how you
Advice from other who have stopped
People who responded to our survey also made the following
suggestions (we don’t necessarily endorse these suggestions – we
leave them to you to consider):
Before deciding to stop
- Be prepared.
- Seek advice first.
- Research, but don’t let online stories scare you.
- Listen to doctors and your own body and mind.
- Don’t feel societal pressure to come off. If you have a
medical condition (diabetes/asthma etc) you shouldn’t be made to
feel bad for taking medications.
- Stop for the right reason. Not to please others.
- Weigh up pro’s of taking drugs against the side-effects from
- If you don’t get on with the GP you’ve previously seen, ask to
see one with an interest in mental health
- It takes time/patience/perseverance.
- Think/write down with someone why you want to stop.
Once you have decided to
- Be sure you’re ready, avoid stopping during any disruptive
periods in your life - the timing needs to be right.
- Talk to someone else who’s been there.
- Let others know. Have support around you.
- Understand the possible withdrawal symptoms you might
- Have plans in place to manage your mood. Have something else to
- Get details of who to contact if you have a problem.
- Advice for family/partners would be useful.
- View it like recovery from an operation. Be good, focussed and
approach it in a lifestyle change sort of way.
- If possible plan time off in advance.
- Be prepared, sometimes withdrawal can take longer than
- Rest, drink water, eat healthily, and be kind to yourself.
- Take time off work if you need to.
- Go slowly – reduce by small amounts.
- Ask if can reduce very slowly at end with liquid instead of
- Keep some tablets in reserve so you can stop extra slowly.
- Increase your dose temporarily to control symptoms if
- Be aware that your symptoms may
come back, at any time, if the dose is reduced
- Don’t be ashamed to go back on antidepressants if needed.
- Don’t feel bad if you can’t come off at 1st or
- Avoid people/situations that may cause stress whilst coming
- Keep a diary to reflect on your thoughts/feelings.
- Avoid unnecessary responsibilities.
- Ask a friend or someone close to you to monitor your
mood in case you go down again – they might notice
this before you do.
Symptoms of withdrawal
- Just as side-effects are a sign that medications are getting
into your body, withdrawal effects are a sign they are
- If you get side-effects, don’t allow other people minimise
- It’s tough, but persevere, it will get better eventually.
- Side-effects will pass – they are time-limited.
- Be alert to feelings. If your mood gets worse or your
anxiety increases, it’s not failure, it just might not be the right
time to stop.
- Withdrawal symptoms may feel like a return of
- Expect to feel a little lower or flat for a while
- Seek talking therapy to get to the root of the problem/consider
talking treatments as an alternative.
- Keeping busy is the key to staving off the depression coming
back, as your focus is outside yourself.
- You are not a failure if you can’t come off them.
- Recognise why you don’t need them and be proud of other ways
you’ve helped yourself.
- Try Cognitive Behavioural Therapy (CBT).
- Do some exercise.
Sources of information suggested by our
63% of people in our survey said they had
experienced withdrawal or a return of depression. This is a higher
figure than other research suggests (about 30%). It is possible
that the research has underestimated the problem, but it is also
possible that people were more likely to respond to our survey if
they had problems stopping.
Either way, we hope that you find the advice
given in this leaflet useful.
We would also like to reassure readers that
despite some people having symptoms of withdrawal when stopping
antidepressants, antidepressants are not addictive.
Produced by the Royal Colllege of
Psychiatrists' Public Education Editorial Board.
Series Editor: Dr Philip Timms.
Main authors and researchers: Dr Martin Briscoe and Dr Leanne
This leaflet reflects the best available evidence at the time of
© August 2012. Due for review: August 2014. Royal
College of Psychiatrists. This leaflet may be downloaded, printed
out, photocopied and distributed free of charge as long as the
Royal College of Psychiatrists is properly credited and no profit
is gained from its use. Permission to reproduce it in any other way
must be obtained from the Head
of Publications. The College does not allow reposting of its
leaflets on other sites, but allows them to be linked to
For a catalogue of public education materials or copies of our
leaflets contact: Leaflets
, The Royal College of Psychiatrists, 17 Belgrave
Square, London SW1X 8PG.
Charity registration number (England and Wales) 228636 and in
Please note that we are unable to offer advice on individual cases. Please see our
advice on getting help.
Please answer the following questions and press 'submit' to send your answers OR
E-mail your responses to firstname.lastname@example.org
On each line, click on the mark which most closely reflects how you feel about the
statement in the left hand column.
Your answers will help us to make this leaflet more useful - please try to rate
Did you look at this leaflet because you are a (maximum of 2 categories please):
Age group (please tick correct box)